Alert archive / North Carolina / Flash Flood Warnings in 2009

Flash Flood Warning 101, NWS Blacksburg, VA

September 8, 2009Surry County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at Sep 8, 2009, 7:12 PM EDT for Surry County, North Carolina. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2009, 7:12 PM EDT (23:12 UTC)
Expired
Sep 8, 2009, 9:11 PM EDT
In force
119 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

County Surry County, NC

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.2 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2009-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 253 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2009-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
253 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
501 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-68 m²/s²
0-3 km storm-relative helicity
-39 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 082312
FFWRNK
NCC171-090515-
/O.NEW.KRNK.FF.W.0101.090908T2312Z-090909T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
712 PM EDT TUE SEP 8 2009

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA

* UNTIL 115 AM EDT WEDNESDAY.

* AT 710 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PINE
  RIDGE...LOW GAP AND BOTTOM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS. LOCATIONS ALONG BEAVERDAM CREEK ARE 
ESPECIALLY AT RISK.

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF
CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAIN
COULD ALSO CAUSE ROCK AND MUDSLIDES.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

&&

LAT...LON 3657 8089 3650 8065 3638 8071 3647 8095

$$

DS
2 follow-up statements
000 
WGUS71 KRNK 090008
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
808 PM EDT TUE SEP 8 2009

NCC171-090515-
/O.CON.KRNK.FF.W.0101.000000T0000Z-090909T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SURRY NC-
808 PM EDT TUE SEP 8 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM EDT FOR
NORTHWESTERN SURRY COUNTY...

AT 807 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE 
HEAVY RAIN THAT PROMPTED THE WARNING HAS ENDED. RUNOFF FROM THE 
EARLIER RAIN STILL IS GATHERING IN CREEKS...STREAMS AND LOW LYING 
AREAS. THUS...THE POTENTIAL FOR FLASH FLOODING STILL EXISTS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BOTTOM...PINE
RIDGE AND LOW GAP

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3657 8089 3650 8065 3638 8071 3647 8095

$$

DS
000 
WGUS71 KRNK 090111
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
911 PM EDT TUE SEP 8 2009

NCC171-090120-
/O.CAN.KRNK.FF.W.0101.000000T0000Z-090909T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SURRY NC-
911 PM EDT TUE SEP 8 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHWESTERN SURRY
COUNTY...

RAIN ENDED OVER AN HOUR AGO ACROSS THE WARNED AREA...AND THERE ARE 
NO REPORTS OF FLOODING. THEREFORE...THE WARNING IS BEING CANCELLED.

LAT...LON 3657 8089 3650 8065 3638 8071 3647 8095

$$

DS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 2:59 PM EDT, 4 hours 13 minutes earlier.

Area forecast discussion, Sep 8, 2:59 PM EDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
259 PM EDT TUE SEP 8 2009

.SYNOPSIS...
LOW PRESSURE WILL TRACK SLOWLY NORTHEAST ALONG THE NORTH CAROLINA
COAST THIS EVENING...AND THEN FURTHER NORTHEAST OFF THE VIRGINIA COAST
TONIGHT AND WEDNESDAY. MEANWHILE...AN UPPER LOW PRESSURE OVER THE
OHIO VALLEY WILL SHIFT SOUTHEAST INTO THE REGION WEDNESDAY AND
THURSDAY...THEN WEAKEN AND LIFT NORTHWARD THE END OF THE WEEK.
THESE FEATURES WILL KEEP A MOIST ONSHORE FLOW ALONG WITH THE
THREAT OF SHOWERS AND STORMS INTO MIDWEEK.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
LOW PRESSURE OFF THE NORTH CAROLINA COAST CONTINUES TO DRIFT
NORTHEAST THIS AFTERNOON...AS UPPER LOW OVER THE OHIO VALLEY
SLIDES SOUTHEAST. KFCX WSR-88D SHOWED SCATTERED CONVECTION WHICH
DEVELOPED IN THE UNSTABLE AIR CREATED BY SUNSHINE THIS AFTERNOON.
18Z LAPS SHOWED SFC CAPES CLOSE TO FORECASTED VALUES FROM 1000 TO
2200 J/KG. LOCALLY HEAVY RAIN IS POSSIBLE WITH THUNDERSTORMS THIS
EVENING WITH SLOW MOVEMENT (MEAN FLOW AROUND 4 KNOTS).

LIGHT SHOWERS ASSOCIATED WITH COASTAL LOW CONTINUE TO DROP
SOUTHEAST ACROSS EASTERN PORTION OF CWA. EXPECTED THE BULK OF ANY
RAIN SHIELD WITH COASTAL LOW PRESSURE TO MOVE EAST OF THE CWA
TONIGHT...AND ANY REMAINING SHOWERS WILL BE EXITING TO THE NORTH.

INCREASED POPS THIS EVENING IN THE WEST AND NORTHEAST THAN TAPER OFF
POPS AFTER 06Z TONIGHT. USED A BLEND OF CONTINUITY...GFS AND SREF
FOR POPS TONIGHT. KEPT THE IDEA OF FOG/STRATUS DEVELOPING AGAIN
TONIGHT-PARTICULARLY IN THE MTNS WHERE THE WINDS WILL BE THE
LIGHTEST. WENT WITH LOWS CLOSE TO WARMER GUIDANCE WITH READINGS FROM
THE UPPER 50S TO THE MID 60S.

THE CENTER OF THE UPPER LOW ACROSS THE OHIO VALLEY FINALLY MOVES
INTO OUR AREA...TAKING ON A NEGATIVE TILT...REFLECTED IN BOTH THE
GFS AND NAM...AS A COMPACT VORT MAX ENTERS KY 12Z WED. WITH GOOD
FORCING AND AGREEMENT BETWEEN THE GFS/NAM/SREF...HELD ON TO LIKELY
POPS ALONG THE WEST AND SW. THE BEST CHANCE OF THUNDERSTORM WILL BE
ACROSS THE WEST WITH DEEP LAPSE RATES WITH THE APPROACHING COLD
POOL. ADDITIONAL SLOW MOVING THUNDERSTORMS WEDNESDAY MAY CAUSE
LOCALIZED FLOODING. N TO NE FLOW IN THE EAST MAY HINDER PROGRESSION
OF THESE SHOWERS INTO THE BLUE RIDGE MOUNTAINS. HOWEVER...SHRTWV/COLD
POOL MAY BE STRONG ENOUGH TO OVERCOME. PLAYED HIGHS WEDNESDAY
CLOSE TO MAV GUID.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
H5 CLOSED LOW CENTERED OVER THE CENTRAL APPALACHIANS AT THE OUTSET
OF THE PERIOD DRIFTS VERY SLOWLY TO THE NORTH OR NORTHEAST IN THE
LATE WEEK PERIOD WITH NAM SOMEWHAT FURTHER WEST WITH THE UPPER LOW
THAN GFS BY LATE FRIDAY. THE ASSOCIATED SURFACE COASTAL LOW TO ALSO
CONTINUE ITS SLOW MOVEMENT NORTHWARD BRINGING RAINFALL TO THE EAST COAST
AND NORTHERN MID-ATLANTIC FOR MUCH OF THE PERIOD BUT CHANCES ARE
QUITE A BIT LESS THIS FAR WEST. STILL HAVE A CHANCE OF MAINLY
AFTERNOON SHOWERS AND FEW THUNDERSTORMS THU AND FRI AS MOISTURE
REMAINS FAIRLY HIGH...PWATS AROUND 1.25 INCHES...COMBINED WITH
MODERATE FORECAST INSTABILITY APPROACHING 1K J/KG.

TEMPS TO REMAIN NEAR SEASONAL NORMALS AS THICKNESSES REMAIN STEADY
FOR THE MOST PART AND H85 TEMPS VARY LITTLE AS WELL...WITHIN A
DEGREE OR TWO OF +12C. EXPECT HIGHS FROM MID-70S HIGHER MOUNTAINS
WEST TO MID-80S EASTERN PIEDMONT.
&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
GFS AND NAM (AS FAR AS IT GOES) BOTH LIFT THE CENTRAL APPALACHIAN
UPPER LOW SLOWLY NE BY THE WEEKEND WITH SHORT-WAVE RIDGE TRYING TO
BUILD IN ACRS THE OH VALLEY...12Z GFS DIFFERED CONSIDERABLY FROM THE
06Z RUN WITH CUT-LOW OVER THE GREAT PLAINS ON THE 06Z RUN SHIFTED
WAY FURTHER WEST OVER NORTHERN ROCKIES ON 12Z. THIS IN TURN PUMPS A
BIG RIDGE UP OVER THE MID-MISSISSIPPI VALLEY AND KEEPS NW FLOW ALOFT
ACROSS THE EAST COAST. THIS IS ALSO AT CONSIDERABLE VARIANCE FROM THE
00Z EC MODEL WHICH HAS SW FLOW ALOFT ACROSS THE MID-ATLANTIC AND
WITH THE UPPER LOW OVER NEBRASKA WHICH IS ALSO CLOSER TO GEM 12Z
SOLUTION. HPC EARLY DISCUSSION BRINGS THE PERSISTENT COASTAL LOW A
LITTLE FURTHER WEST BUT THE EFFECTS ON LOCAL WEATHER SHOULD BE
MINIMAL. HPC ALSO SUGGESTED A BLEND BETWEEN UKMET/CANADIAN ON
ENSEMBLES ON THE POSITION OF THE WESTERN LOW AND DISCARDING THE 12Z
GFS WESTERN SOLUTION AS AN OUTLIER. EITHER WAY BOTTOM LINE FOR THIS
AREA IS STILL ONLY SLGHT CHC POPS OVER THE WEEKEND AND INCREASING TO
CHANCE POPS BY LATER MON INTO TUE...BUT NO SIGNIFICANT OR WIDESPREAD
RAINFALL IS EXPECTED. TEMPS WILL ALSO REMAIN CLOSE TO SEASONAL
NORMALS WITH LITTLE SUBSTANTIAL CHANGE IN THE AIR MASS ACROSS THE
REGION INTO EARLY NEXT WEEK.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
MOIST NE FLOW INTO THE REGION IS RESULTING IN AREAS OF MVFR CIGS
WITH ISOLATED IFR CONDITIONS IN CONVECTION AND LOW CLOUDS.
LIMITED SUNSHINE THIS AFTERNOON ESPECIALLY IN THE WESTERN MTNS
WILL COMBINE WITH SOLAR HEATING TO CREATE SCT SHOWERS AND
THUNDERSTORMS. THE BLF AND LWB TAF SITES WILL HAVE THE BEST CHANCE
OF A THUNDERSTORM. INCLUDED THE MENTION OF CB IN THE CIG AT THOSE
SITES...AND VCNTY SHOWERS DURING THE MOST LIKELY PERIOD. MVFR FOG-
POSSIBLY STRATUS AND LOW CIGS BRINGING IFR CONDS...WILL LIKELY RE-
DEVELOP TONIGHT...HAVE INCLUDED VARIOUS AMOUNTS IN ALL OF THE TAF
SITES.

THE WEATHER PATTERN PROGRESSES A LITTLE WEDNESDAY WITH AN UPPER
LEVEL LOW DRIFTING EASTWARD INTO THE SOUTHERN OR CENTRAL APPLNS...
AND THE COASTAL LOW MOVING FURTHER EAST OFF OF THE NC COAST. ANY
FOG/LOW CIGS THAT DEVELOP TONIGHT WILL SLOWLY LIFT WEDNESDAY MORNING.
AFT TSTMS ARE EXPECTED WEDNESDAY...ESPECIALLY IN THE MTNS.

THINGS CONTINUE TO PROGRESS TO THE EAST THURSDAY. THE UPPER LEVEL
LOW WILL STILL BE IN THE VICINITY AND WILL SPARK CONVECTION
ACROSS THE AREA. CONVECTION DOESN/T LOOK ORGANIZED BUT COULD CREATE
HEAVY DOWNPOURS AND REDUCE VISIBILITIES INTO SATURDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JJ/KK
NEAR TERM...KK
SHORT TERM...PC
LONG TERM...PC
AVIATION...JJ/KK
Hazardous weather outlook, Sep 8, 3:58 AM EDT, 15 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
358 AM EDT TUE SEP 8 2009

NCZ001>006-018>020-VAZ011-013>020-022>024-032>035-043>047-058-059-
WVZ043>045-090800-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-GILES-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-SUMMERS-MONROE-GREENBRIER-
358 AM EDT TUE SEP 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-009-010-012-WVZ042-090800-
TAZEWELL-SMYTH-BLAND-WYTHE-MERCER-
358 AM EDT TUE SEP 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

AN UPPER LEVEL LOW MOVING THROUGH KENTUCKY MAY PRODUCE SHOWERS AND
THUNDERSTORMS WITH HEAVY RAINFALL WEDNESDAY AFTERNOON AND EVENING.
CONSIDERING THE SATURATED GROUND AND POTENTIALLY SLOW MOVING STORMS...LOCALIZED
FLASH FLOODING MAY DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 8, 5:52 PM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
552 PM EDT TUE SEP 8 2009

NCZ002-003-VAZ015-016-082245-
ALLEGHANY NC-CARROLL VA-GRAYSON VA-SURRY NC-
552 PM EDT TUE SEP 8 2009

...STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY...CARROLL...GRAYSON AND
SURRY COUNTIES...

AT 551 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 4 MILES
SOUTHEAST OF GALAX CITY TO 3 MILES SOUTH OF MOUTH OF WILSON...MOVING
SOUTHEAST AT 10 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR PIPERS GAP AROUND 600 PM...TWIN OAKS AROUND
615 PM...ENNICE AROUND 630 PM AND SPARTA AROUND 645 PM.

LAT...LON 3669 8086 3653 8064 3643 8123 3649 8132
      3651 8132 3654 8135 3658 8135

EXPERIMENTAL

DS
Special weather statement, Sep 8, 6:55 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
655 PM EDT TUE SEP 8 2009

NCZ002-003-090000-
ALLEGHANY NC-SURRY NC-
655 PM EDT TUE SEP 8 2009

...STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY AND SURRY COUNTIES...

AT 653 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM ENNICE TO
4 MILES NORTH OF DOBSON...MOVING SOUTHEAST AT 5 MPH.

WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THESE STORMS WILL BE NEAR BARRETT AROUND 715 PM...WHITE PLAINS AROUND
730 PM...ROARING GAP AROUND 745 PM AND ARARAT AROUND 800 PM.

LAT...LON 3634 8088 3640 8096 3638 8098 3640 8104
      3644 8108 3657 8094 3656 8088 3643 8052
      3626 8066

EXPERIMENTAL

DS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 5:52 PM EDTSpecial Weather StatementRNKAlleghany53 min
Sep 8, 6:55 PM EDTSpecial Weather StatementRNKSurry65 min

Nearby

Flash Flood Warnings in North Carolina, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.